Colorado, 2003

Hail in Colorado, June 22, 2003

June 22, 2003 · NWS BOU · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 2:30 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM MST, 4 hours 35 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT SUN JUN 22 2003

SHORT TERM DISCUSSION...STLT LOOP SHWS CLDNS OVR NRN MTNS CO
ALG WITH LTGNG.  THIS SHUD CONT TO MOVE TO E ACRS MTNS IN ADV
OF WK SHT WV.  WILL ALSO XPCT DVLPMNT OVR NERN PLAINS ALG AND
NR NRN BRDR.  MESOETA HAS PCPN ACRS NRN PTN STA AND SHWS SUM
CAPE...BUT WILL NOT XTND PCPN SWD BYND NRN TIER OF ZNS.  THE
SAME LUKS TRUE FOR MON AFTN.  TEMPS HAVE BEEN SLO TO WRM TDA
AFT WK SURGE ON PLAINS OVRNGT AND MESOETA SHWS ANOTHER WK
SURGE BTWN 12-15Z MON MRNG...BUT BL WNDS BCM SELY BY AFTN. SO
WILL KEEP TEMPS ON COOL SIDE OF MOS TEMP GDNC MON AND GNLY
COMPROMISE ON TEMPS OVRNGT.             GARD...WFO BOULDER

LONG TERM DISCUSSION:  MONDAY NIGHT AND TUESDAY...INCRG SWLY FLOW
ALF WILL BE OVR CO AS NEXT STORM SYSTEM DROPS INTO NRN NV.  NEXT
SURGE IS PROGGED TO SLIP INTO THE NORTHEASTERN PLAINS OF COLORADO
AROUND 12Z TUESDAY WITH SOME PSBL STRATUS OVER THE PLAINS IN THE
MORNING.  SURGE WILL LIMIT WARMING SOMEWHAT ON TUESDAY ALTHO WE SHUD
STILL MANAGE TO MAKE IT INTO THE MID 80S.  MID AND HIGH LEVEL MSTR
IS EXPECTED TO INCREASE IN THE MOUNTAINS AND FOOTHILLS AHEAD OF THE
NEXT PACIFIC STORM SYSTEM.  THIS COUPLED WITH AFTN INSTBY SHUD BE
ENUF FOR A SLGT CHC OF SOME HIGH BASED T-STORMS. LATE TUE NIGHT INTO
WEDNESDAY...THE UPPER LEVEL TROF WILL BE LIFTING SOMEWHAT WITH THE
BEST DYNAMICS ACTUALLY PASSING TO THE N OF COLORADO.  SOME WEAK QG
ASCENT WILL BE OVER CO IN THE MORNING WITH PACIFIC FRONT MOVING INTO
NORTHEASTERN COLORADO WEDNESDAY MORNING.  SFC WINDS ARE NNWLY IN THE
MORNING...WITH ANOTHER SURGE MOVING INTO THE NERN PLAINS WEDNESDAY
NIGHT...BETTER POTENTIAL FOR UPSLOPE WILL OCCUR AT THAT TIME. YET
ANOTHER SURGE WILL MOVE INTO THE CWA ON THURSDAY SO AFTN HEATING
COUPLED WITH UPSLOPE MAY ALLOW FOR A CONTINUED CHC OF SHOWERS AND
THUNDERSTORMS...CONTINUED COOL AS WELL.  SEE NO REASON TO CHANGE
ANYTHING IN THE RMNDER OF THE EXTENDED...TREND FOR DRIER AND WARMER
STILL LOOKS GOOD AS SOME RDGG AND A DRIER WLY FLOW FORMS OVR THE
WEST.  COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 22, 9:45 AM MST, 9 hours 20 minutes before
COZ030>051-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT...ISOLATED THUNDERSTORMS ARE EXPECTED
ALONG AND NEAR THE NORTHERN BORDER OF COLORADO DURING THIS AFTERNOON
AND EVENING.  OTHERWISE THE AIR MASS WILL REMAIN DRY.

THE FORECAST AREA WILL REMAIN ON THE BORDER BETWEEN MORE MOIST AND
UNSTABLE AIR TO THE NORTH AND DRIER MORE STABLE AIR TO THE SOUTH.
THE APPROACH OF A WEAK UPPER LEVEL DISTURBANCE WILL AID IN
INCREASING INSTABILITY ACROSS THE AREA AROUND THE TIME OF MAXIMUM
SURFACE HEATING LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED HIGH BASED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
OVER THE MOUNTAINS AND FRONT RANGE FOOTHILLS ON MONDAY AND TUESDAY.
ON WEDNESDAY AND THURSDAY...COOLER TEMPERATURES CAN BE EXPECTED
ALONG WITH A CHANCE OF SHOWERS AND AFTERNOON AND EVENING
THUNDERSTORMS ACROSS MUCH OF NORTHEAST AND NORTH CENTRAL COLORADO.
DRIER AND WARMER FOR FRIDAY AND SATURDAY.

A MODERATE AND DRY SOUTHWESTERLY FLOW WILL BE OVER COLORADO ON
MONDAY AND TUESDAY. WEDNESDAY AND THURSDAY...A RELATIVELY STRONG
COLD FRONT IS EXPECTED TO SLIDE SOUTH THROUGH THE AREA BRINGING WITH
IT COOLER TEMPERATURES AND A GOOD CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND A DRIER WESTERLY  FLOW
ALOFT WILL RETURN TO THE AREA BY THE START OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/COOPER

The radar

The Denver radar (KFTG), 37 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Weld

When
June 22, 7:05 PM MST to 7:15 PM MST
Where
Weld County, 4 mi NW of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -104.683

Hail, Boulder

When
June 22, 7:24 PM MST to 7:25 PM MST
Where
Boulder County, 8 mi ENE of Boulder
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -105.133

Hail, Weld

When
June 22, 7:29 PM MST
Where
Weld County, Erie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -105.050

Hail, Weld

When
June 22, 7:46 PM MST to 7:53 PM MST
Where
Weld County, Ft Lupton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -104.800

Hail, larger that golfballs, caused extensive damage to the greens at the Coyote Creek Golf Course. In addition, State Farm received approximately 100 claims for vehicle damage, and 50 claims for home damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368188, 5368189, 5368190, 5368191.